Texas, 2018

Damaging Winds in Texas, July 29 to 30, 2018

July 29 to 30, 2018 · NWS LUB · 2 events in 2 counties and zones

Late evening isolated thunderstorms developed over the extreme southern Texas Panhandle. One of these storms became severe near Silverton and produced a wind gust to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late evening isolated thunderstorms developed over the extreme southern Texas Panhandle. One of these storms became severe near Silverton and produced a wind gust to 66 mph. A few hours later, early in the morning of the 30th, thunderstorms moved from eastern New Mexico across the Texas Panhandle into the extreme southeastern Texas Panhandle. One of these thunderstorms became severe as well in Hall County measuring a peak wind gust to 73 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 29, 5:35 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 5:35 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
635 PM CDT Sun Jul 29 2018

.AVIATION...
Outflow from dying storms this evening may cause winds at KLBB and
KPVW to temporarily swing direction, but a return to prevailing is
quickly expected. We will be watching for a cold front to pass
through after midnight. Models are not handling well the prospect
for convection to develop with the front, with wide swings either
way each run. Will be monitoring closely, and should it become
apparent before the next TAF run that storms will be likely, an
amendment will be issued to allow for more lead time.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun Jul 29 2018/

DISCUSSION...
Not a great deal of change in thinking from previous forecast
packages. Still in the process of pattern change as western Conus
upper ridge is amplifying as short wave energy carves out a
deepening larger scale trough over the central sections of the
country tonight and Monday. The first benefit of the aforementioned
evolution will be a cold front which will move across the region
tonight and early Monday providing some decidedly cooler
temperatures both Monday and Tuesday areawide.

Although the center of the upper low will remain across the mid Miss
valley and near the Great Lakes, the trailing upper trough will
extend southwest into the Southern Plains and provide an attendant
cold front tonight and some upper forcing with the main batch of
dynamics and curvature vorticity passing just to the northeast of
the region. Still with some weak dynamics, cooler temps aloft, and
post frontal lift, likely to see one or more complexes of showers
and thunderstorms beginning tonight with higher pops to the NE of
Lubbock toward the SE Panhandle. Best chance for precipitation will
then fairly quickly shift to the south and southwestern portions of
the Rolling Plains and South Plains by Monday night into Tuesday
morning.

Gradually decreasing rain chances beyond Tuesday although still
favorable environment will exist for southward moving convective
complexes at least through Wednesday night and thus kept chance pops
across the area into Thursday. By late next week, the upper ridge
exerts more influence with increasing subsidence and warm mid level
temperatures keeping showers to a minimum with perhaps some activity
coming south along New Mexico border brushing the SW Panhandle and
western South Plains into the weekend. James

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Jul 29, 2:19 AM CST, 17 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Sun Jul 29 2018

TXZ021>044-292030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 29, 6:32 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
732 PM CDT SUN JUL 29 2018

TXZ024-300100-
Briscoe TX-
732 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALL AND BRISCOE COUNTIES
UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Wayside, or 17 miles north of Silverton, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silverton, Caprock Canyon State Park, Quitaque, Valley Schools and
Mackenzie Reservoir.

LAT...LON 3431 10095 3451 10147 3475 10147 3475 10094
TIME...MOT...LOC 0032Z 296DEG 15KT 3472 10136

JGD
Special weather statement, Jul 29, 6:59 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Lubbock TX
759 PM CDT SUN JUL 29 2018

TXZ024-025-031-300115-
Briscoe TX-Motley TX-Hall TX-
759 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MOTLEY...WESTERN
HALL AND BRISCOE COUNTIES UNTIL 815 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Mackenzie Reservoir, or 12 miles north of
Silverton, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silverton, Turkey, Caprock Canyon State Park, Quitaque, Mackenzie
Reservoir and Brice.

LAT...LON 3424 10072 3449 10147 3475 10147 3475 10070
TIME...MOT...LOC 0059Z 296DEG 14KT 3465 10128

JGD
Special weather statement, Jul 29, 7:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
825 PM CDT SUN JUL 29 2018

TXZ024-025-300200-
Briscoe TX-Hall TX-
825 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLOYD...NORTHERN
MOTLEY...HALL AND BRISCOE COUNTIES UNTIL 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Silverton, moving southeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Memphis, Silverton, Turkey, Caprock Canyon State Park, Quitaque,
Brice, Lakeview and Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 10058 3431 10113 3461 10145 3475 10124
      3475 10053
TIME...MOT...LOC 0124Z 311DEG 18KT 3458 10121

JGD

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
July 29, 7:50 PM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.431, -101.186

A Texas Tech University West Texas mesonet site near Silverton measured a wind gust to 66 mph.

Thunderstorm Wind, Hall

When
July 30, 1:33 AM CST to 1:46 AM CST
Where
Hall County, 2 mi S of Lesley
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.641, -100.800

A Texas Tech University West Texas mesonet site near Lesley measured a peak wind gust to 73 mph. Intermittent severe wind gusts occurred from 0133 CST through 0146 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761241, 761242.